Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Taking pills for epilepsy over 10 years, no symptoms now. Shall i continue? Any side effects?

By consulting doctor he advised me to take eptoin 100mg 2 tab daily at night this was in 1995 continued till 2000 and again consulted and continued till 2002. after this I am not consulted doctor and continuing the same dose for the last 10yrs. in this period I had no epileptic symptoms. but because of some family situations I am not able to consult doctor for this . Is it any problem for me to continuing this medicine. what are the side effects. can I stop it atonce. Please help me
Asked On : Thu, 2 May 2013
Answers:  2 Views:  34
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Neurologist 's  Response
Nov 2013

Thank you for posting your query.

Epilepsy is a chornic disease and requires medications for a long time. However, if patients remain seizure-free for 3-5 years, it is possible to stop anti-epileptic drugs in many patients.

However, the drug should be tapered and stopped and it should not be stopped at once. Also, it should be done after an evaluation by neurologist, under his guidance.

Eptoin (phenytoin) may have side effects such as imbalance while walking, thickening of gums, etc.

Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology)

Senior Consultant Neurologist

Apollo Hospitals, Hyderabad,

My personal URL on this website:

My email:
Answered: Thu, 2 May 2013
I find this answer helpful
General & Family Physician Dr. Achuo Ascensius's  Response
thanks for using health care magic.

Phenytoin is an anti-epileptic drug and like all other drugs
it has its own side effects.
However, it is relatively safer than most anti-epileptic drugs
thus making it a common first line anti-epileptic drug.
Its side effects include
-sedation, cerebellar ataxia, seizures,
-allergic reactions,
- megaloblastic anemia
- pruritus,
-hirsutism etc
However, most side effects of phenytoin are related to over dose.
It is interesting to know that for a long time now you have not had any seizures again. It is a good indication that discontinuation of your drug could be possible. But then discontinuation is done gradually by tapering the dose and not abruptly in order to prevent withdrawal syndrome. This require careful follow-up and observation by your doctor. You should meet your doctor for this.
Best regards.
Dr Achuo
Answered: Thu, 2 May 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor